Format

Send to

Choose Destination
See comment in PubMed Commons below
Proc Natl Acad Sci U S A. 2000 Jul 5;97(14):7993-8.

Requirement of the inducible nitric oxide synthase pathway for IL-1-induced osteoclastic bone resorption.

Author information

  • 1Department of Medicine and Therapeutics, University of Aberdeen, Aberdeen AB25 2ZD, United Kingdom.

Abstract

Nitric oxide has been suggested to be involved in the regulation of bone turnover, especially in pathological conditions characterized by release of bone-resorbing cytokines. The cytokine IL-1 is thought to act as a mediator of periarticular bone loss and tissue damage in inflammatory diseases such as rheumatoid arthritis. IL-1 is a potent stimulator of both osteoclastic bone resorption and expression of inducible nitric oxide synthase (iNOS) in bone cells and other cell types. In this study, we investigated the role that the iNOS pathway plays in mediating the bone-resorbing effects of IL-1 by studying mice with targeted disruption of the iNOS gene. Studies in vitro and in vivo showed that iNOS-deficient mice exhibited profound defects of IL-1-induced osteoclastic bone resorption but responded normally to calciotropic hormones such as 1,25 dihydroxyvitamin D3 and parathyroid hormone. Immunohistochemical studies and electrophoretic mobility shift assays performed on bone marrow cocultures from iNOS-deficient mice showed abnormalities in IL-1-induced nuclear translocation of the p65 component of NFkappaB and in NFkappaB-DNA binding, which were reversed by treatment with the NO donor S-nitroso-acetyl penicillamine. These results show that the iNOS pathway is essential for IL-1-induced bone resorption and suggest that the effects of NO may be mediated by modulating IL-1-induced nuclear activation of NFkappaB in osteoclast precursors.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk